Sudarshan Srivats1, Danmei Zhang2, Charlie Buffie, MD2, David Wan, MD3, Charles Maltz, PhD2
1Weill Cornell Medicine Qatar, Doha, Ad Dawhah, Qatar; 2New York-Presbyterian / Weill Cornell Medical Center, New York, NY; 3Weill Cornell Medical College, New York, NY
Introduction: Symptoms of lead poisoning are nonspecific and include abdominal pain, constipation, irritability, weight loss, and anemia. Sources of exposure in adults are predominantly occupational (ex. batteries, paint, cable, or wires), but also include herbal remedies, or cookware. Here, we report a case of lead poisoning after oral intake of Ayurvedic supplements.
Case Description/Methods: A 35 y/o man presented with 6 weeks of worsening diffuse abdominal pain and cramping, SOB, fatigue and nausea. Patient denied diarrhea, vomiting or weight loss. He traveled to India earlier this year. Examination was notable for severe abdominal tenderness and slight distention. Initial work up including CBC, CMP, UA and LFTs were notable for a normocytic anemia with a Hb 9.5 (baseline 16). Stool was brown and guaiac negative. Serum haptoglobin, LDH, B12 and iron studies were within normal limits. Abdominal CT and US were unremarkable. EGD showed no bleeding. Additional work-up such as GI PCR, Meckel scan, urine PBG, blood lead level (BLL) and C1-INH were ordered. However, Hb kept dropping without improvement in pain. On day 3 of hospitalization, he was started on laxatives for constipation and discharged after improvement in bowel movements and abdominal pain with outpatient follow up for his anemia. Lab results later revealed a BLL of 78.4 ug/dL, and a blood smear showed basophilic stippling of erythrocytes, consistent with lead poisoning. On further interview, patient noted taking Ayurvedic supplements obtained in India with last intake 3 weeks prior to admission. Patient stopped his herbal medication and was started on oral succimer and eventually switched to dimercaprol. Samples of the supplements were sent out for testing.
Discussion: Given that many differentials for abdominal pain and anemia were ruled out, less common causes were investigated, such as AIP, intestinal angioedema, and lead poisoning. Once absorbed, lead deposits in the blood, soft tissue and bone. The toxic effects of lead are due to oxidative stress caused by inactivation of anti-oxidant enzymes, which damages DNA, cell membranes and impairs DNA transcription. Common symptoms are microcytic anemia, abdominal colic, nausea, vomiting and neuropathy. Basic workup includes free erythrocyte protoporphyrin or zinc protoporphyrin, blood urea nitrogen, serum creatinine, and urinalysis for 5-Amino-laevulin acid. In this case elevated BLL and classic blood smear lead to the diagnosis of lead poisoning.
Citation: Sudarshan Srivats; Danmei Zhang; Charlie Buffie, MD; David Wan, MD; Charles Maltz, PhD. P0192 - POISONED BY INDIAN HERBAL MEDICINE: AN INCONSPICUOUS CAUSE FOR ABDOMINAL PAIN. Program No. P0192. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.